Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

June 30, 2016Dakota County, Goodhue County, Minnesota; Pierce County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Jun 30, 2016, 7:33 AM CDT for Dakota County, Goodhue County, Minnesota; Pierce County, Wisconsin. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2016, 7:33 AM CDT (12:33 UTC)
Expired
Jun 30, 2016, 8:30 AM CDT
In force
57 min
Issued by
NWS Twin Cities, MN

Counties Dakota County, MN, Goodhue County, MN, Pierce County, WI

The radar

The Minneapolis radar (KMPX), 49 km from the middle of the area, began a volume at 12:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 0.6 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1086 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1086 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

114 
WWUS83 KMPX 301233
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
733 AM CDT THU JUN 30 2016

MNZ063-070-077-078-WIZ024-301330-
WASHINGTON-DAKOTA-GOODHUE-RICE-PIERCE-
733 AM CDT THU JUN 30 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
WASHINGTON...DAKOTA...EASTERN RICE...NORTHWESTERN GOODHUE AND CENTRAL
PIERCE COUNTIES THROUGH 830 AM CDT...

AT 731 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR POINT DOUGLAS TO NEAR WEBSTER.
MOVEMENT WAS SOUTHEAST AT 20 MPH.

HALF INCH HAIL IS POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NORTHFIELD...RED WING...COTTAGE GROVE...HASTINGS...ROSEMOUNT...
FARMINGTON...PRESCOTT...CANNON FALLS...ELLSWORTH...KENYON...
DUNDAS AND STANTON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 BETWEEN MILE MARKERS 64 AND 75.
 U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 300 AND 302.
 U.S. HIGHWAY 61 BETWEEN MILE MARKERS 88 AND 124.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4448 9341 4455 9332 4455 9328 4457 9328
      4484 9290 4471 9221 4419 9307
TIME...MOT...LOC 1231Z 300DEG 17KT 4479 9284 4447 9332 

$$

JPC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 30, 5:15 AM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 30, 5:15 AM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
515 AM CDT THU JUN 30 2016

.UPDATE...
Issued at 513 AM CDT Thu Jun 30 2016

Updated to include 12z aviation discussion below.

&&

.SHORT TERM...(Today and tonight)
Issued at 208 AM CDT Thu Jun 30 2016

Showers and thunderstorms are expected along the cold front.
Increased chances for rain south and east of the Twin Cities
metro, but decreased north and west of the metro. A few strong
to severe storms are possible with large hail as the primary
threat.

Early morning water vapor imagery together with GFS 500mb heights
and winds identified a positively tilted trough along the
International border. Over the next 12 hours, that trough will
take on a negative tilt, while the upper level jet rounding the
base of the trough increases, and together these should strengthen
the forcing with this wave and increase the coverage of showers
and thunderstorms along the cold front in southeast MN and western
WI. Deep layer shear will increase to around 40kts by mid
afternoon, and forecast soundings show around 1500 J/kg of MUCAPE.
Couple that with freezing levels around 9500 ft, and the result it
storms capable of producing severe hail. The low level shear is
weak, so not anticipating a widespread damaging wind threat with
these storms. The best potential for severe weather is along and
east of a line from Albert Lea to Red Wing MN and Chippewa Falls
WI.

Looking ahead, northwest winds will increase behind the front, and
the pressure gradient overnight should be enough to keep the
boundary layer mixed and diminish any chance of fog across the
region.

.LONG TERM...(Friday through Wednesday)
Issued at 208 AM CDT Thu Jun 30 2016

FRIDAY THROUGH MONDAY...High pressure will dominate the weather
scene for the end of this week through the holiday weekend, making
for precipitation-free conditions for the WFO MPX coverage area
along with a gradual increase in temperatures. As the high slowly
moves across the region, low level winds will become more
southerly, particularly for the start of next week, which will
bring an increase in temperature and moisture for the area.
However, stoic high pressure over the Great Lakes and northwest
flow aloft will shunt a compact low pressure system over the
weekend to the south of the area. The ridging does not look to
break down until beyond Monday, so have kept pops at 10 percent or
less. Highs will start out in the lower on Friday then climb
through the weekend to reach the lower 80s by Monday.

TUESDAY AND WEDNESDAY...A developing low pressure center over the
lee of the Rockies in CO will steadily develop Monday night into
Tuesday while upper level flow becomes more southwesterly over the
central states. A NE-SW ridge axis over the Upper Mississippi
River Valley region will shift off to the east during the day
Tuesday, allowing the developing low pressure system to shift ENE
into the region. Its slow progression along with a deeper influx
of moisture from the South will force the inclusion of PoPs for
Tuesday through Wednesday. Moisture will also still be on the
increase as dewpoints are forecast to climb to around 70 and PWATs
for that time are forecast to increase to around 1 inch.
Temperatures will also be on the rise, climbing into the middle
and upper 80s area-wide with some lower 90s possible in western
Minnesota by Wednesday. Too early to say with certainty that there
may be a severe weather risk in the day 6-7 portion of the
forecast, especially given that lack of a poignant upper level
feature. However, given that there are ingredients already
advertised to be in place, it bears watching to see how the models
evolve this scenario over the coming days.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 513 AM CDT Thu Jun 30 2016

Still expecting a chance for showers and thunderstorms this morning
and early this afternoon as a cold front passes through the region.
The highest coverage for showers and thunderstorms will be in
western WI, and small hail is possible with a few of the stronger
storms.  Winds will be northwest with gusts 15 to 20 kts behind the
front. These gusts will taper off after sunset.

KMSP...It still looks like thunderstorms will develop over or just
to the southeast of the Twin Cities metro. There will be thunder
with the storms, so added a VCSH and a TEMPO TSRA since confidence
is high enough that there will be thunderstorms nearby.

/OUTLOOK FOR KMSP/
Fri...VFR. Wind ENE at 5 kt.
Sat...VFR. Wind SE at 5 kt.
Sun...VFR. Wind SE at 10 kt.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

UPDATE...JRB
SHORT TERM...JRB
LONG TERM...JPC
AVIATION...JRB
Hazardous weather outlook, Jun 30, 3:05 AM CDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
305 AM CDT THU JUN 30 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
010800-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
305 AM CDT THU JUN 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...MAINLY FOR EASTERN
THROUGH SOUTHERN MINNESOTA INTO WEST CENTRAL WISCONSIN. SEVERE
WEATHER IS NOT EXPECTED. HOWEVER...SOME THUNDERSTORMS MAY CONTAIN
SMALL HAIL...GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE FORECAST FOR TUESDAY THROUGH
WEDNESDAY. THE THREAT FOR SEVERE WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED THROUGH
TONIGHT.

In the hours before

Special weather statement, Jun 30, 6:39 AM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
639 AM CDT THU JUN 30 2016

MNZ073-301215-
REDWOOD-
639 AM CDT THU JUN 30 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN REDWOOD COUNTY
THROUGH 715 AM CDT...

AT 639 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR TRACY...OR 17
MILES SOUTHEAST OF MARSHALL...MOVING SOUTHEAST AT 20 MPH.

HALF INCH HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WALNUT GROVE AND REVERE.

THIS INCLUDES U.S. HIGHWAY 14 BETWEEN MILE MARKERS 44 AND 54.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4438 9558 4420 9535 4420 9560
TIME...MOT...LOC 1139Z 330DEG 16KT 4425 9556

JPC
Special weather statement, Jun 30, 6:44 AM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
644 AM CDT THU JUN 30 2016

MNZ062-063-070-301230-
WASHINGTON-DAKOTA-RAMSEY-
644 AM CDT THU JUN 30 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WASHINGTON...NORTH
CENTRAL DAKOTA AND SOUTHEASTERN RAMSEY COUNTIES THROUGH 730 AM CDT...

AT 642 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER WEST ST.
PAUL... OR OVER ST. PAUL...MOVING SOUTHEAST AT 15 MPH.

HALF INCH HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ST. PAUL...WOODBURY...MAPLEWOOD...COTTAGE GROVE...
INVER GROVE HEIGHTS...OAKDALE...ROSEMOUNT...SOUTH ST. PAUL...
WEST ST. PAUL...MENDOTA HEIGHTS...ST. PAUL PARK AND AFTON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 241 AND 249.
 U.S. HIGHWAY 61 BETWEEN MILE MARKERS 120 AND 138.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IN ADDITION...BRIEF HEAVY RAINFALL MAY MAKE FOR SLIPPERY ROADS. IF
ENCOUNTERING THIS STORM, REDUCE SPEED AND ALLOW EXTRA DISTANCE
BETWEEN VEHICLES.

LAT...LON 4491 9315 4498 9310 4491 9278 4477 9281
      4477 9301
TIME...MOT...LOC 1142Z 297DEG 15KT 4491 9308

JPC
Special weather statement, Jun 30, 7:18 AM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
718 AM CDT THU JUN 30 2016

MNZ073-301300-
REDWOOD-
718 AM CDT THU JUN 30 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN REDWOOD COUNTY
THROUGH 800 AM CDT...

AT 716 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WALNUT
GROVE... OR 21 MILES SOUTHEAST OF MARSHALL...MOVING SOUTHEAST AT 15
MPH.

HALF INCH HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WALNUT GROVE...LAMBERTON AND REVERE.

THIS INCLUDES U.S. HIGHWAY 14 BETWEEN MILE MARKERS 47 AND 61.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. RADAR ESTIMATES THAT 1 TO 2 INCHES OF RAIN
HAVE FALLEN IN PORTIONS OF SOUTHWESTERN REDWOOD COUNTY ALREADY. DO
NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4435 9549 4420 9516 4420 9528 4419 9540
      4420 9555
TIME...MOT...LOC 1216Z 301DEG 14KT 4427 9544

JPC
Special weather statement, Jun 30, 7:33 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
733 AM CDT THU JUN 30 2016

MNZ063-070-077-078-WIZ024-301330-
WASHINGTON-DAKOTA-GOODHUE-RICE-PIERCE-
733 AM CDT THU JUN 30 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
WASHINGTON...DAKOTA...EASTERN RICE...NORTHWESTERN GOODHUE AND CENTRAL
PIERCE COUNTIES THROUGH 830 AM CDT...

AT 731 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR POINT DOUGLAS TO NEAR WEBSTER.
MOVEMENT WAS SOUTHEAST AT 20 MPH.

HALF INCH HAIL IS POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NORTHFIELD...RED WING...COTTAGE GROVE...HASTINGS...ROSEMOUNT...
FARMINGTON...PRESCOTT...CANNON FALLS...ELLSWORTH...KENYON...
DUNDAS AND STANTON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 BETWEEN MILE MARKERS 64 AND 75.
 U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 300 AND 302.
 U.S. HIGHWAY 61 BETWEEN MILE MARKERS 88 AND 124.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4448 9341 4455 9332 4455 9328 4457 9328
      4484 9290 4471 9221 4419 9307
TIME...MOT...LOC 1231Z 300DEG 17KT 4479 9284 4447 9332

JPC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 6:39 AM CDTSpecial Weather StatementMPXRedwood36 min
Jun 30, 6:44 AM CDTSpecial Weather StatementMPXRamsey46 min
Jun 30, 7:18 AM CDTSpecial Weather StatementMPXRedwood42 min
Jun 30, 8:33 AM CDTSpecial Weather StatementMPXRice27 min
Jun 30, 8:34 AM CDTSevere Thunderstorm WarningMPXRice26 min
Jun 30, 10:50 AM CDTSpecial Weather StatementMPXBrown40 min
Jun 30, 11:22 AM CDTSpecial Weather StatementMPXNicollet, Sibley38 min
Jun 30, 12:26 PM CDTSpecial Weather StatementMPXBlue Earth, Steele, Waseca49 min
Jun 30, 12:50 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Freeborn, Steele, Waseca40 min
Jun 30, 1:29 PM CDTSpecial Weather StatementMPXFreeborn31 min

Nearby

Special Weather Statements in Minnesota, 2016Special Weather Statements in Wisconsin, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.